Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 16, NWS Amarillo, TX

July 30, 2018Hansford County, Ochiltree County, Texas

NWS Amarillo, TX issued this tornado warning at Jul 30, 2018, 12:23 AM CDT for Hansford County, Ochiltree County, Texas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2018, 12:23 AM CDT (05:23 UTC)
Expired
Jul 30, 2018, 12:45 AM CDT
In force
22 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Hansford County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 131 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:30 AM CDTTSTM WND GST 60Farnsworth, TXLATE REPORT OF THUNDERSTORM WIND GUST AND AN INCH OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 10:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

434 
WFUS54 KAMA 300523
TORAMA
TXC195-357-300545-
/O.NEW.KAMA.TO.W.0016.180730T0523Z-180730T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1223 AM CDT MON JUL 30 2018

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Eastern Hansford County in the Panhandle of Texas...
  Southern Ochiltree County in the Panhandle of Texas...

* Until 1245 AM CDT.
    
* At 1221 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 4 miles northwest of Waka, or 9 miles northeast
  of Spearman, moving southeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Spearman, Waka and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3617 10065 3605 10117 3639 10133 3646 10106
TIME...MOT...LOC 0521Z 311DEG 27KT 3632 10111 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

LFM
2 follow-up statements
481 
WWUS54 KAMA 300535
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1235 AM CDT MON JUL 30 2018

TXC195-357-300545-
/O.CON.KAMA.TO.W.0016.000000T0000Z-180730T0545Z/
Hansford TX-Ochiltree TX-
1235 AM CDT MON JUL 30 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR EAST
CENTRAL HANSFORD AND SOUTHERN OCHILTREE COUNTIES...
    
At 1234 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Waka, or 10 miles east of Spearman, moving southeast
at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Waka and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3617 10065 3607 10109 3637 10125 3646 10106
TIME...MOT...LOC 0534Z 311DEG 27KT 3625 10101 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

LFM
082 
WWUS54 KAMA 300542
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1242 AM CDT MON JUL 30 2018

TXC195-357-300552-
/O.EXP.KAMA.TO.W.0016.000000T0000Z-180730T0545Z/
Hansford TX-Ochiltree TX-
1242 AM CDT MON JUL 30 2018

...THE TORNADO WARNING FOR EAST CENTRAL HANSFORD AND SOUTHERN
OCHILTREE COUNTIES WILL EXPIRE AT 1245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Texas.

LAT...LON 3617 10065 3607 10109 3637 10125 3646 10106
TIME...MOT...LOC 0542Z 311DEG 27KT 3621 10096 

$$

LFM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 29, 10:11 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 29, 10:11 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1011 PM CDT Sun Jul 29 2018

.UPDATE...
Update for issuance of Severe Thunderstorm Watch for northeast and
eastern sections.

Beat

&&

.PREV DISCUSSION... /Issued 729 PM CDT Sun Jul 29 2018/

UPDATE...
Updated pops for storm potential in the south due to the left over
MCV. This evening's sounding showed potential for these storms to
become severe with hail and winds as the main threats.

Beat

PREV DISCUSSION... /Issued 631 PM CDT Sun Jul 29 2018/

AVIATION...
VFR conditions are expected initially for the 00Z TAF period.
TEMPO group has been added for KGUY/KDHT starting around 02Z
through 06Z for thunderstorms that are expected to move over the
TAF sites where MVFR and perhaps at time IFR conditions are
expected. If thunderstorms hold together, they should make it
towards KAMA around 09/10Z time frame. Once the main showers and
thunderstorms exit the TAF sites locations, some residual low
cigs/BR conditions may linger until sunrise before eroding away
providing additional brief MVFR/IFR conditions. Behind the cold
front that will move through all TAF sites before 12Z Monday,
winds will shift from southerly to northeasterly at 10-15 kts and
continue throughout remainder of the TAF period. After 12Z,
besides some low and mid cigs, heights will remain at VFR levels
throughout remainder of TAf period.

Meccariello

PREV DISCUSSION... /Issued 452 PM CDT Sun Jul 29 2018/

DISCUSSION...

Main items of interest continue to be thunderstorm chances. Strong
to severe storms will be possible tonight, and likely our biggest
concern for severe weather over the next 7 days. Some uncertainty
with rain chances towards the end of next week, but overall the only
periods without rainfall chances are Tuesday and Friday.

In the upper levels, high pressure centered over southwestern parts
of the CONUS should remain stagnant through next week with a trough
over eastern parts of the CONUS. This will keep us in northwesterly
flow aloft through the majority of the forecast package. High
pressure is expected broaden out as the east coast trough weakens,
and this will give us more of a northerly flow aloft Thursday
night timeframe. This outcome should cut off our chances for
rainfall heading into August (or at least weaken our chances),
minus some isolated spotty areas. For example, we have rain
chances across the west Friday night and Saturday, but confidence
in these chances is very low at this time.

Focus for upper level energy tonight is again across northern parts
of the forecast area, and hence have the highest chance for rainfall
across the Oklahoma Panhandle and northern/northeastern parts of the
Texas Panhandle. High precipitable water values, steep lapse rates,
0-6km bulk shear of 30-50 knots, and boundary\front should allow for
widespread convection. Slower moving storms around 25 mph will
further result in heavy rainfall tonight. There are signs of a
mid-level cap in place which could inhibit storms initially, but
this cap is anticipated to break this evening. Timing will
generally be near sunset across the north, moving southeast
through the overnight hours through to sunrise. Isolated severe
weather will be possible tonight, and the main threats will be
wind and heavy rain, which could result in localized flooding or
flash flooding. There is a *small* chance for quick spin-ups of
the weaker tornado variety tonight (mainly northeastern parts of
the forecast area), but this will be in rare form tonight as its
generally very rare (not impossible) to get tornadoes overnight in
this part of the country. Keep in mind the threats are generally
strong/severe wind gusts and heavy rainfall potential tonight.
Also, with last nights convection, the atmosphere worked itself
over pretty well, and one concern is we will not be able to
recover, which would result in most of the convection to the north
and east of the forecast area.

In the wake of the air mass change, highs on Monday will be the
coolest of the forecast package. Mid 70s to low 80s are anticipated
across much of central and northern parts of the forecast area.
Showers could very well be scattered across the Panhandles through
most of the day Monday as well, lingering around southwestern
portions of the area through the early evening hours.

Chances for thunderstorms nearly every day going forward except
Tuesday and Friday, albeit confidence is pretty low Thursday onward
for rain chances. It will be tough to discern this far out any
embedded energy riding around the northern to eastern periphery of
the ridge which could result in rain chances. Not very confident
in rainfall actually occurring after Wed night, but had to account
for the small chances.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/16
Hazardous weather outlook, Jul 29, 7:28 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
728 PM CDT Sun Jul 29 2018

OKZ001>003-TXZ001>020-317-301230-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
728 PM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected tonight across the Oklahoma and Texas
Panhandles. Some storms may become severe, with damaging winds
and hail the primary hazards. In addition, heavy rainfall may
accompany the strongest storms, which could lead to localized
flooding or flash flooding. An isolated tornado could be possible
as well along the leading edge of the line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Besides Tuesday and Friday, nearly every period going forward has
thunderstorm chances. A few storms will have the potential to
become strong to marginally severe at times with damaging winds
and hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 29, 10:36 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1036 PM CDT SUN JUL 29 2018

TXZ001-006-300415-
Hartley TX-Dallam TX-
1036 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Texline, or 11 miles south of Clayton, moving
southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texline and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10304 3650 10299 3590 10248 3568 10293
      3589 10304
TIME...MOT...LOC 0335Z 332DEG 31KT 3629 10312

LFM
Local storm report, Jul 29, 10:41 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     4 W CLARENDON           34.94N 100.96W
07/29/2018                   DONLEY             TX   LAW ENFORCEMENT

            1 CAR FLIPPED OVER 4 MILES WEST OF CLARENDON ON HWY 287

&&

EVENT NUMBER AMA1800412

BEAT
Local storm report, Jul 29, 10:44 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1044 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     4 E CLARENDON           34.94N 100.82W
07/29/2018                   DONLEY             TX   LAW ENFORCEMENT

            1 CAR FLIPPED OVER 4 MILES EAST OF CLARENDON ON HWY 287

&&

EVENT NUMBER AMA1800413

BEAT
Special weather statement, Jul 29, 11:33 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1133 PM CDT SUN JUL 29 2018

OKZ002-300500-
Texas OK-
1133 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL
MIDNIGHT CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Eva, or 7 miles south of Elkhart, moving south at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texhoma and Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3650 10169 3650 10203 3699 10203 3699 10171
TIME...MOT...LOC 0433Z 000DEG 28KT 3689 10189

LFM
Special weather statement, Jul 29, 11:49 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1149 PM CDT SUN JUL 29 2018

TXZ013-014-300515-
Gray TX-Carson TX-
1149 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND WEST
CENTRAL GRAY COUNTIES UNTIL 1215 AM CDT...

At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Deer, or 11 miles northeast of Panhandle, moving east at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Panhandle, White Deer and Kingsmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3533 10138 3552 10145 3558 10106 3536 10102
TIME...MOT...LOC 0449Z 257DEG 14KT 3545 10123

LFM
Special weather statement, Jul 29, 11:50 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1150 PM CDT SUN JUL 29 2018

TXZ006-011-300515-
Hartley TX-Oldham TX-
1150 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 1215 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Amistad, moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3593 10304 3578 10274 3549 10303 3551 10304
TIME...MOT...LOC 0450Z 311DEG 18KT 3585 10312

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:11 PM CDTSpecial Weather StatementAMADonley34 min
Jul 29, 7:24 PM CDTSevere Thunderstorm WarningAMADonley51 min
Jul 29, 7:27 PM CDTSpecial Weather StatementAMAArmstrong33 min
Jul 29, 8:16 PM CDTSevere Thunderstorm WarningAMADonley46 min
Jul 29, 10:36 PM CDTSpecial Weather StatementAMAHartley39 min
Jul 29, 11:31 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree59 min
Jul 29, 11:49 PM CDTSpecial Weather StatementAMACarson26 min
Jul 29, 11:50 PM CDTSpecial Weather StatementAMAHartley25 min
Jul 30, 12:32 AM CDTSpecial Weather StatementAMALipscomb43 min
Jul 30, 12:41 AM CDTSpecial Weather StatementAMACarson, Hutchinson, Roberts34 min
Jul 30, 12:46 AM CDTSpecial Weather StatementAMAOchiltree29 min
Jul 30, 1:13 AM CDTSpecial Weather StatementAMAGray, Roberts32 min
Jul 30, 1:40 AM CDTSpecial Weather StatementAMAArmstrong, Collingsworth, Donley, Gray, Hemphill, Wheeler65 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.